Commonly used drugs raise the risk of cardiac problems

As many as 15,000 sudden deaths each year in Europe and the U.S., may be caused by drugs commonly prescribed for psychiatric and gut disorders.

Researchers say that the drugs were already known to interfere with electrical activity controlling heartbeat, but they have now been found to be linked to a three-fold increased risk of sudden death due to cardiac arrest.

The study, by Rotterdam's Erasmus Medical Centre, found the drugs which pose a risk were: cisapride and domperidone (for gastro-intestinal conditions), chlorpromazine, and haloperidol and pimozide (anti-psychotic medications).

All the drugs prolong the heart's QTc interval - a measurement of the electrical activity linked to the contraction of heart muscle cells.

The researchers say that some of these drugs are vital treatments for serious conditions in many cases, and it is essential that patients should not stop taking them on their own initiative.

In the study the Dutch team examined 775 cases of sudden heart death and found that the drugs on the risk list were probably responsible for 320 of these deaths.

Extrapolating from this, the researchers estimate that the drugs are probably linked to 15,000 deaths a year across Europe and the U.S.

Dr Bruno Stricker, lead researcher, does say that the risk is still quite small, as only three in every 1,000 people taking the drugs might die every year, and if patients are concerned they should talk to their doctor.

Dr Stricker said the risk of sudden heart death was highest among those who had been on the drugs for less than about 90 days and tended to be higher among women than men, and among older patients.

As part of the research the effect of two antibiotics - erythromycin and clarithromycin - also known to effect the QTc interval, was examined and no significant evidence was found that use of these drugs increased the risk.

The researchers do however admit that their study has some shortcomings - for instance it was possible that some deaths were misclassified, but still maintain the link between the drugs and increased risk was too strong to be down to chance.

Professor Peter Weissberg, medical director of the British Heart Foundation, says the study reveals that certain people taking particular medicines may have a slightly higher increase in the risk of arrhythmia, but this is still a very rare phenomenon, and not all of the deaths reported in this study can clearly be attributed to the effects of the drugs.

The study is featured in the European Heart Journal.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
You might also like... ×
Ultrasound could help reduce the use of drugs for patients with rheumatoid arthritis